Chrome 2001
.
Aetna Intelihealth InteliHealth Aetna Intelihealth Aetna Intelihealth
 
.
. .
.
Chrome 2001
Chrome 2001
InteliHealth
Ask the Doc
4464
Ask the Doc
Ask The Expert
Harvard Medical School
Image of a cadeusus
. .
General Medical Questions
.
Question : I take a statin. Should I be taking coenzyme Q10 to protect myself against the muscle pain that statins can cause?
.
.
.
The Trusted Source
.
.
Howard LeWine, M.D.

Howard LeWine, M.D., is chief editor of Internet Publishing, Harvard Health Publications. He is a clinical instructor of medicine at Harvard Medical School and Brigham and Women's Hospital. Dr. LeWine has been a primary care internist and teacher of internal medicine since 1978.

.
.
March 14, 2014
.

Statin drugs cause muscle pain in about 3% to 10% of people who take them. So your concern about muscle pain is understandable. Statins can also cause muscle inflammation with weakness as well as pain. But this is much less common.

Coenzyme Q10 — or CoQ10 for short — is involved in the generation of ATP. It’s the molecule that provides energy to all cells in the body, including muscle cells. CoQ10 is also an antioxidant. It protects mitochondria, the energy engines of cells, from damage by oxygen free radicals. So CoQ10 plays at least two valuable roles in preserving a cell’s energy supply.

Low levels of CoQ10 might explain why statins sometimes affect the muscles. CoQ10 is carried through the bloodstream in “bad” LDL cholesterol. And because statins lower LDL levels in the blood, they also lower CoQ10 levels in the blood.

But it’s not certain that statins lower CoQ10 levels inside muscle cells, where low levels would cause damage. There are a few published reports of people with statin-induced muscle damage who seem to have benefited from treatment with CoQ10. But no large studies have proven it can treat or prevent muscle problems in people taking a statin.

CoQ10 supplements can have side effects, such as abdominal discomfort, nausea, vomiting, or headache. CoQ10 may also increase the risk of bleeding. As with all supplements, it could interact with other medicine.

There’s not enough solid proof. But it’s reasonable to ask your doctor about CoQ10 if you develop muscle pain while taking a statin. But I don’t think there is any evidence that people who take statins should routinely take CoQ10 to prevent muscle damage.

.
.
InteliHealth
.
Ask A Question
.
.
InteliHealth
Do You Have A Question?
.
. . .
.
Ask The Expert Archives
Topics
.
InteliHealth
.
InteliHealth

    Print Printer-friendly format    
   
dmtatd
dmtATD
dmtatd
126747
InteliHealth
1998-05-15
f
InteliHealth
NULL
411, 4464, 4581, 4582, 7991, 7992, 7995, 7996, 7997, 8122, 8438, 8463, 8464, 8465, 8466, 8467, 8468, 8469, 8470, 8471, 8472, 8473, 8474, 8475, 8476, 8477, 8479, 8480, 8481, 8482, 8483, 8484, 8486, 8487, 8488, 8489, 8490, 8760, 14219, 20807, 21346, 21349, 21351, 23926, 23938, 24017, 24025, 24075, 24151, 24510, 24519, 24549, 24869, 24878, 25107, 25518, 25646, 25968, 29367, 29516, 29595, 48666, 48812, 59367,
4581
.
.  
This website is certified by Health On the Net Foundation. Click to verify.
.